AffiliationDepartment of Acute Medicine and Critical Care, The Christie, NHS Foundation Trust, Manchester, United Kingdom.
MetadataShow full item record
AbstractBackground: Immune checkpoint inhibitors (ICIs) have a wide range of toxicities affecting potentially any organ system stemming from increased activity within the T-cell lineage similar to that observed in autoimmunity. Case report: A 57-year-old man with metastatic papillary renal cell carcinoma treatment with combination ICI therapy presented with a history of rapidly progressive diplopia. Neurological examination revealed bilateral fatigable ptosis and asymmetrical ophthalmoplegia. His clinical findings were in keeping with an immune-mediated myasthenia gravis. He was immediately commenced on 1 mg/kg of intravenous methylprednisolone and pyridostigmine 60 mg 3 times a day. On day 2 of admission he was given 1 g/kg of intravenous immunoglobulins. He made a rapid and full clinical recovery. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Immune-mediated myasthenia gravis is an important toxicity of ICIs. Early recognition and treatment of this presentation may reduce the significant morbidity and mortality associated with it. Keywords: immune checkpoint inhibitors; myasthenia gravis; toxicity.
CitationHo AK, Cooksley T. Immune Checkpoint Inhibitor-Mediated Myasthenia Gravis. J Emerg Med. 2020.
JournalJournal of Emergency Medicine